Thunderstorm Wind, Summers
- When
- June 24, 5:25 PM EST
- Where
- Summers County, Jumping Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -80.980
Power lines down.
Severe thunderstorms produced wind damage and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produced wind damage and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 1:49 PM EST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT SUN JUN 24 2007 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND STORMS MAINLY IN THE MOUNTAINS WILL BE COMMON FOR OUR AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE AREA THIS WEEKEND HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS FOR FRIDAY INTO THE EARLY PART OF THE WEEKEND. && .NEAR TERM /THROUGH MONDAY/... VERY MOIST ATMOSPHERE WILL BE THE RULE OVER THE NEXT 24 HOURS AS WEAK RESIDUAL FRONTAL BOUNDARY LIFTS NORTH WHILE UPPER HEIGHTS SLOWLY BUILD OVERTOP MOISTURE. THIS IN COMBO WITH WEAK SHEARED ENERGY FROM OHIO VALLEY 5H SYSTEM AND HEATING SHOULD GIVE RISE TO BETTER DIURNAL CONVECTION THRU MONDAY AFTERNOON. OTRW BASED ON CURRENT INCREASING COVERAGE SW AND LATEST MODELS WILL KEEP DECENT HIGH CHANCE POPS ESPCLY INTERSTATE 77 CORRIDOR THIS EVENING WHERE MSAS HAS GOOD INSTABILITY. ELSEWHERE LIKE LOWER CHANCES BUT SOMETHING TO WATCH AS DEEPER MOISTURE ADVECTION CONTINUES THIS EVENING AND OUTFLOW AIDS LOCAL CONVERGENCE. OTRW PC...WARM AND HUMID OVERNIGHT WITH TEMPS AT OR ABOVE MOS WHICH HAS BEEN TOO COOL WITH LOWS OF LATE. BEST FOCUS APPEARS TO BE ACROSS THE MOUNTAINS MONDAY FARTHER WEST OF EXITING OFFSHORE SURFACE RIDGE AND AIDED BY OROGRAPHICS. BASED ON AMOUNT OF FORECAST INSTABILITY AND HIGH PWATS EXPECT CONVECTION TO DEVELOP QUICKER WITH HEAVY RAIN A GOOD BET. THUS WILL LEAN TOWARD 40ISH POPS WEST AND KEEP POCKET OF ONLY SLIGHT CHANCE SE WHERE MORE SUBSIDENCE MAY LINGER. OTRW ONLY SMALL ADJUSTS TO POPS AND TEMPS WHICH SHOULD PUSH INTO THE MUGGY 80S MOST SPOTS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... BEST THETA-E AXIS REMAINS OVER THE MOUNTAINS DURING THIS PERIOD. COMBINED WITH BOTH DIFFERENTIAL HEATING AND WEAK OROGRAPHICAL EFFECTS...ABOUT THE SAME FORECAST CONTINUES INTO THIS PERIOD. THE CONCERN WILL REMAIN FOR MAINLY DIURNAL SCATTERED SHOWERS AND STORMS ACROSS PRIMARILY THE HIGHER TERRAIN OF NW NC AND SW VA WITH SMALLER CHANCES ELSEWHERE. TEMPERATURES WILL CONTINUE A BIT ABOVE AVERAGE FOR THIS TIME OF YEAR...AND HUMIDITY LEVELS WILL BE INCREASED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THURSDAY INTO FRIDAY THE AREA SHOULD START TO SEE BETTER COVERAGE OF SHOWERS AND STORMS. WHILE THE SCENARIO WILL CONTINUE WITH THE SAME TYPE OF PARAMETERS AS THE PREVIOUS FEW DAYS...AN ADDED COMPONENT WILL BE INCREASED UPPER LEVEL DYNAMICS IN ASSOCIATED WITH THE APPROACH OF A COLD FRONT SLOWLY MOVING SOUTH FROM THE OHIO AND POTOMAC VALLEYS. SATURDAY THE FRONT MOVES THROUGH THE REGION ALONG WITH ITS ASSOCIATED PRECIPITATION. BY SUNDAY...THE FRONT CURRENTLY IS FORECAST TO BE SOUTH OF THE AREA WITH HIGH PRESSURE MOVING IN BEHIND IT. TEMPERATURES WILL BEGIN A COOLING TREND FRIDAY...SO THAT BY THE WEEKEND READINGS WILL BE ON AVERAGE 10 DEGREES COOLER THAN THOSE EXPECTED MID-WEEK. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY. EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING. SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SUN JUN 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL FAIRLAWN 37.15N 80.56W
06/24/2007 E1.00 INCH PULASKI VA TRAINED SPOTTER
&&
JJACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BALDWIN 36.35N 81.53W
06/24/2007 E0.75 INCH ASHE NC PUBLIC
&&
BSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BLACKSBURG 37.23N 80.42W
06/24/2007 E0.88 INCH MONTGOMERY VA PUBLIC
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 2 SE TROUT 36.38N 81.59W
06/24/2007 ASHE NC LAW ENFORCEMENT
THREE TOPS ROAD WASHED OUT
&&
JJACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 558 PM EDT SUN JUN 24 2007 VAZ022-242300- ROANOKE VA- 558 PM EDT SUN JUN 24 2007 AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHAWSVILLE...OR ABOUT 4 MILES SOUTHWEST OF GLENVAR...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLENVAR AT 605 PM EDT...SALEM CITY AT 615 PM EDT...CAVE SPRING AT 620 PM EDT...ROANOKE...ROANOKE AIRPORT AT 625 PM EDT...HOLLINS AT 630 PM EDT...VINTON AT 635 PM EDT... WINDS GUSTING TO 45 MPH...ALONG WITH SMALL HAIL AND HEAVY RAIN ARE POSSIBLE ALONG THIS STORMS PATH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT SUN JUN 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL MILLERS CREEK 36.18N 81.23W
06/24/2007 E0.75 INCH WILKES NC AMATEUR RADIO
K14PNL
&&
BSThe Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Power lines down.
One 2 inch diameter limb was broken off a tree.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32973, 32976, 32980, 32981.